Drug Induced Hyponatremia

Here I present a scenario of a likely multifactorial situation of drug induced hyponatremia. A 69 year old male has a past medication history of epilepsy, depression, diabetes, and hypertension.  He has had a little bit of swelling around his ankles lately as well as his blood pressure being a little elevated.  Blood pressure at last check was 152/85 and he indicates that home readings have been in the 140-160 range as well.

Current medications include:

  • levetiracetam
  • lisinopril
  • amlodipine
  • pregabalin
  • sertraline
  • bupropion
  • carbamazepine
  • aspirin
  • simvastatin

The primary care provider has added hydrochlorothiazide 25 mg once daily to help with the blood pressure and edema.  It was not felt that the edema was significant enough to change the pregabalin or amlodipine.

Previous BMP was done and indicated a sodium of 128 which was below normal, but had been stable for a few years in the lows 130’s, high 120’s and the patient has always been asymptomatic.

A week after the addition of the hydrochlorothiazide, the patient was experiencing increased weakness and lethargy.  He couldn’t get up out of the chair because he felt so weak.  He was brought into the emergency room and found to have significant hyponatremia with a sodium of 115.

In this scenario, I would suspect that the SSRI as well as the carbamazepine played a role in contributing to the preexisting hyponatremia.  The addition of the diuretic likely put this patient over the top.  It is definitely important to recognize potential causes of drug induced hyponatremia including those classic medications that can cause SIADH.

Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!

 

Written By Eric Christianson

January 24, 2018

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories